Regular Incidence Complexes, Polytopes, and C-Groups

  • Egon Schulte
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 234)


Regular incidence complexes are combinatorial incidence structures generalizing regular convex polytopes, regular complex polytopes, various types of incidence geometries, and many other highly symmetric objects. The special case of abstract regular polytopes has been well-studied. The paper describes the combinatorial structure of a regular incidence complex in terms of a system of distinguished generating subgroups of its automorphism group or a flag-transitive subgroup. Then the groups admitting a flag-transitive action on an incidence complex are characterized as generalized string C-groups. Further, extensions of regular incidence complexes are studied, and certain incidence complexes particularly close to abstract polytopes, called abstract polytope complexes, are investigated.


Abstract polytope Regular polytope C-group Incidence geometries 

MSC 2010

Primary: 51M20 Secondary: 52B15 51E24 



I am grateful to the referees for their careful reading of the original manuscript and their helpful suggestions that have improved this article.


  1. 1.
    M. Aschbacher, Flag structures on Tits geometries. Geom. Dedicata 14, 21–32 (1983)MathSciNetCrossRefGoogle Scholar
  2. 2.
    M. Aschbacher, Finite Group Theory, 2nd edn. (Cambridge University Press, Cambridge, 2002)zbMATHGoogle Scholar
  3. 3.
    F. Buekenhout, Diagrams for geometries and groups. J. Comb. Theory Ser. A 27, 121–151 (1979)MathSciNetCrossRefGoogle Scholar
  4. 4.
    F. Buekenhout, A.M. Cohen, Diagram Geometry (Springer, New York, 2013)CrossRefGoogle Scholar
  5. 5.
    F. Buekenhout, A. Pasini, Finite diagram geometries extending buildings, in Handbook of Incidence Geometry, ed. by F. Buekenhout (Elsevier Publishers, Amsterdam, 1995), pp. 1143–1254CrossRefGoogle Scholar
  6. 6.
    M. Conder, G.A. Jones, J. Širáň, T.W. Tucker, Regular Maps, in preparationGoogle Scholar
  7. 7.
    H.S.M. Coxeter, Regular Polytopes, 3rd edn. (Dover, New York, 1973)zbMATHGoogle Scholar
  8. 8.
    H.S.M. Coxeter, Regular Complex Polytopes, 2nd edn. (Cambridge University Press, Cambridge, 1991)zbMATHGoogle Scholar
  9. 9.
    H.S.M. Coxeter, Regular honeycombs in hyperbolic space, in Twelve Geometric Essays (Southern Illinois University Press, Carbondale, 1968), pp. 199–214Google Scholar
  10. 10.
    H.S.M. Coxeter, W.O.J. Moser, Generators and Relations for Discrete Groups, 4th edn. (Springer, Berlin, 1980)CrossRefGoogle Scholar
  11. 11.
    G. Cunningham, D. Pellicer, Chiral extensions of chiral polytopes. Discrete Math. 330, 51–60 (2014)MathSciNetCrossRefGoogle Scholar
  12. 12.
    L. Danzer, Regular incidence-complexes and dimensionally unbounded sequences of such, I, in Convexity and Graph Theory (Jerusalem 1981), North-Holland Mathematics Studies, vol. 87 (North-Holland, Amsterdam, 1984), pp. 115–127Google Scholar
  13. 13.
    L. Danzer, E. Schulte, Reguläre Inzidenzkomplexe, I. Geom. Dedicata 13, 295–308 (1982)MathSciNetCrossRefGoogle Scholar
  14. 14.
    A.C. Duke, E. Schulte, Cube-like incidence complexes and their groups. Proc. Steklov Inst. Math. 288, 226–242 (2015)MathSciNetCrossRefGoogle Scholar
  15. 15.
    M.E. Fernandes, D. Leemans, A. Ivic Weiss, Hexagonal extensions of toroidal hypermaps, preprintGoogle Scholar
  16. 16.
    B. Grünbaum, Convex Polytopes, Graduate Texts in Mathematics (Springer, Berlin, 2003)CrossRefGoogle Scholar
  17. 17.
    B. Grünbaum, Regularity of graphs, complexes and designs, in Problèmes combinatoires et théorie des graphes, Coll. Int. C.N.R.S. vol. 260 (Orsey, 1977), pp. 191–197Google Scholar
  18. 18.
    B. Grünbaum, Regular polyhedra—old and new. Aequationes Math. 16, 1–20 (1977)MathSciNetCrossRefGoogle Scholar
  19. 19.
    M.I. Hartley, All polytopes are quotients, and isomorphic polytopes are quotients by conjugate subgroups. Discrete Comput. Geom. 21, 289–298 (1999)MathSciNetCrossRefGoogle Scholar
  20. 20.
    J.E. Humphreys, Reflection Groups and Coxeter Groups (Cambridge University Press, Cambridge, 1990)CrossRefGoogle Scholar
  21. 21.
    D. Leemans, Polytopes, Incidence Geometries, and Computation (title tentative), in preparationGoogle Scholar
  22. 22.
    R.C. Lyndon, P.E. Schupp, Combinatorial Group Theory (Springer, Berlin, 1977)zbMATHGoogle Scholar
  23. 23.
    P. McMullen, E. Schulte, Abstract Regular Polytopes, Encyclopedia of Mathematics and its Applications, vol. 92 (Cambridge University Press, Cambridge, UK, 2002)CrossRefGoogle Scholar
  24. 24.
    P. McMullen, Realizations of regular polytopes. Aequationes Math. 37, 38–56 (1989)MathSciNetCrossRefGoogle Scholar
  25. 25.
    P. McMullen, B.R. Monson, Realizations of regular polytopes, II. Aequationes Math. 65, 102–112 (2003)MathSciNetCrossRefGoogle Scholar
  26. 26.
    B. Monson, E. Schulte, Semiregular polytopes and amalgamated C-groups. Adv. Math. 229, 2767–2791 (2012)MathSciNetCrossRefGoogle Scholar
  27. 27.
    B. Monson, E. Schulte, Finite polytopes have finite regular covers. J. Algebraic Comb. 40, 75–82 (2014)MathSciNetCrossRefGoogle Scholar
  28. 28.
    B. Monson, D. Pellicer, G. Williams, Mixing and monodromy of abstract polytopes. Trans. Am. Math. Soc. 366, 2651–2681 (2014)MathSciNetCrossRefGoogle Scholar
  29. 29.
    A. Pasini, Diagram Geometries (Oxford University Press, Oxford, 1994)zbMATHGoogle Scholar
  30. 30.
    D. Pellicer, Extensions of regular polytopes with preassigned Schläfli symbol. J. Comb. Theory Ser. A 116, 303–313 (2009)MathSciNetCrossRefGoogle Scholar
  31. 31.
    D. Pellicer, E. Schulte, Regular polygonal complexes in space, I. Trans. Am. Math. Soc. 362, 6679–6714 (2010)MathSciNetCrossRefGoogle Scholar
  32. 32.
    D. Pellicer, E. Schulte, Regular polygonal complexes in space, II. Trans. Am. Math. Soc. 365, 2031–2061 (2013)MathSciNetCrossRefGoogle Scholar
  33. 33.
    E. Schulte, Reguläre Inzidenzkomplexe, Doctoral Dissertation, University of Dortmund, Germany, 1980Google Scholar
  34. 34.
    E. Schulte, Reguläre Inzidenzkomplexe, II. Geom. Dedicata 14, 33–56 (1983)MathSciNetzbMATHGoogle Scholar
  35. 35.
    E. Schulte, Reguläre Inzidenzkomplexe, III. Geom. Dedicata 14, 57–79 (1983)zbMATHGoogle Scholar
  36. 36.
    E. Schulte, On arranging regular incidence-complexes as faces of higher-dimensional ones. Eur. J. Comb. 4, 375–384 (1983)MathSciNetCrossRefGoogle Scholar
  37. 37.
    E. Schulte, Extensions of regular complexes, in Finite Geometries ed. by C.A. Baker, L.M. Batten, Lecture Notes Pure Applied Mathematics, vol. 103 (Marcel Dekker, New York, 1985), pp. 289–305Google Scholar
  38. 38.
    E. Schulte, Regular incidence-polytopes with Euclidean or toroidal faces and vertex-figures. J. Comb. Theory A 40, 305–330 (1985)MathSciNetCrossRefGoogle Scholar
  39. 39.
    E. Schulte, Amalgamation of regular incidence-polytopes. Proc. Lond. Math. Soc. S3–56, 303–328 (1988)MathSciNetCrossRefGoogle Scholar
  40. 40.
    E. Schulte, A.I. Weiss, Chiral polytopes, in Applied Geometry and Discrete Mathematics (The Victor Klee Festschrift), ed. by P. Gritzmann, B. Sturmfels, DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 4 (American Mathematical Society and Association for Computing Machinery, 1991), pp. 493–516Google Scholar
  41. 41.
    E. Schulte, A.I. Weiss, Free extensions of chiral polytopes. Can. J. Math. 47, 641–654 (1995)MathSciNetCrossRefGoogle Scholar
  42. 42.
    G.C. Shephard, Regular complex polytopes. Proc. Lond. Math. Soc. s3–2, 82–97 (1952)MathSciNetCrossRefGoogle Scholar
  43. 43.
    R.P. Stanley, Enumerative Combinatorics vol. 1 (Wadsworth & Brooks/Cole, Monterey, CA, 1986)CrossRefGoogle Scholar
  44. 44.
    J. Tits, Buildings of Spherical Type and Finite BN-Pairs, Lecture Notes in Mathematics, vol. 386 (Springer, New York, 1974)Google Scholar
  45. 45.
    J. Tits, A local approach to buildings. In The Geometric Vein: The Coxeter Festschrift, ed. by C. Davis, B. Grünbaum, F.A. Sherk (Springer, New York, 1981), pp. 519–547CrossRefGoogle Scholar
  46. 46.
    R.M. Weiss, The Structure of Spherical Buildings (Princeton University Press, Princeton, NJ, 2004)zbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsNortheastern UniversityBostonUSA

Personalised recommendations